New York, 2011

Damaging Winds in New York, July 19, 2011

July 19, 2011 · NWS BGM · 2 events in 2 counties and zones

A cold front pushed through central New York, triggering showers and thunderstorms during the afternoon and evening, which continued into the early overnight hours. Some of the storms were severe and produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A cold front pushed through central New York, triggering showers and thunderstorms during the afternoon and evening, which continued into the early overnight hours. Some of the storms were severe and produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 18, 2:54 PM EST, 9 hours 26 minutes earlier.

Area forecast discussion, Jul 18, 2:54 PM EST, 9 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
354 PM EDT MON JUL 18 2011

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EARLY TONIGHT
AS A COLD FRONT MOVES THROUGH OUR AREA. HIGH PRESSURE WILL BUILD BACK
IN TUESDAY AND TEMPERATURES WILL HEAT UP AS THE WEEK PROGRESSES.
THURSDAY AND FRIDAY WILL BE VERY HOT AND MORE HUMID WITH
TEMPERATURES WELL INTO THE 90S.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
4 PM UPDATE...AREA OF SHOWERS FROM EARLIER THIS MORNING HAS JUST
ABOUT CLEARED THE CWA. SOME ISOLATED CONVECTION IS TRYING TO FIRE
ON THE BACKSIDE OF THESE SHOWERS ACROSS THE POCONOS...WITH AN
ISOLATED STORM OR TWO IN THE LAKE PLAIN. THROUGH THIS EVENING
MESOSCALE BOUNDARIES WILL ACT ON AN INCREASINGLY UNSTABLE
ATMOSPHERE...WITH THE LATEST SPC MESO ANALYSIS SHOWING MLCAPES
AROUND 1000 J/KG...TO FIRE MAINLY ISOLATED CONVECTION. WHILE THE
ACTIVITY IS EXPECTED TO BE ISOLATED...STEEP LOW LEVEL LAPSE RATES
COMBINED WITH PLENTY OF DRY AIR IN THE MID LEVELS INCREASES OUR
POTENTIAL FOR DAMAGING WINDS.

AFTER THIS EVENING'S ACTIVITY DIMINISHES WE MAY SEE ANOTHER LULL
BEFORE A CLUSTER OF STORMS ACROSS LOWER MICHIGAN HEADS OUR WAY.
THESE STORMS ARE AHEAD OF A SURFACE COLD FRONT AND ASSOCIATED WITH
AN UPPER LEVEL DISTURBANCE PROGGED TO MOVE THROUGH BETWEEN 03Z AND
06Z TONIGHT. DESPITE THE LESS THAN IDEAL TIMING WITH REGARDS TO
PEAK HEATING OF THE DAY...RUC SOUNDINGS ACROSS THE CWA SHOW THAT
WE SHOULD STILL HAVE MLCAPES IN THE 500 TO 1000 J/KG RANGE...WHICH
WILL BE ENOUGH TO KEEP THE POTENTIAL FOR SEVERE STORMS AROUND.
AGAIN MAIN CONCERNS ARE DAMAGING WINDS WITH VERY DRY AIR IN THE
MID LEVELS. AFTER 06Z AS THE H5 SHORTWAVE MOVES THROUGH PRECIP
CHANCES REALLY DROP OFF. ACTUAL FROPA IS CLOSER TO DAYBREAK BUT IT
SHOULD BE A DRY PASSAGE WITH THE UPPER LEVEL SUPPORT GONE.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
HIGH PRESSURE BUILDS IN TUESDAY AND WEDNESDAY WITH SUNSHINE AND
INCREASING TEMPS. DESPITE A TON OF INSTABILITY...ESPECIALLY ON
TUESDAY...A CAP WILL PREVENT ANYTHING FROM FIRING UP. BY THURSDAY
HIGH PRESSURE WILL SLIDE OFF THE EAST COAST AND THE RETURN FLOW
WILL PUMP A WELL ADVERTISED HOT AND HUMID AIR-MASS OUR WAY. 850
TEMPS CLIMB TO 21/22C WHICH SUPPORT HIGHS IN THE MID AND PERHAPS
UPPER 90S BY THURSDAY. BOTH THE NAM AND GFS SHOW A WEAK
DISTURBANCE MOVING THROUGH LATER IN THE DAY WHICH MAY BE ENOUGH TO
TOUCH OFF A FEW STORMS GIVEN OUR ENVIRONMENT.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
FOLLOWED HPC WITH LTL CHG TO GUIDANCE. MAIN THEME WILL BE HOT AND
HUMID CONDITIONS AS HI PRES OVER THE CNTRL U.S. BUILDS EWD...BUT A
MEANDERING FNTL BNDRY WILL PROVIDE THE THREAT FOR SCT TSRA. TIMING
OF CONVECTION AT THIS TIME RNG DIFFICULT DUE TO POTNL FOR
NOCTURNAL MCS DVLPMNT...SO FOLLOWED HPC WITH CHC POPS THRU THE PD.
MAXES WELL INTO THE 90S LATE WEEK WITH FCST HEAT INDICES REACHING
ADVISORY CRITERIA THU/FRI/SAT AFTNS...CRNT FCST HAS HIEST VALUES
0F 100-105 FROM THE CNTRL SRN TIER AND FINGER LAKES INTO NE PA.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
MCS WHICH MOVD THRU THE RGN THIS MRNG HAS EXITED AREA. SUBSEQUENT
REDVLPMNT IS IN QUESTION DUE TO CLD CVR WHICH HAS CAPPED
TEMPS...BUT CLEARING WORKING INTO THE FCST AREA ATTM (2 PM). BASED
ON K INDICES...BEST CHC FOR ADNL TSRA APPEARS TO BE OVER THE SRN
TIER AND NE PA WHERE BEST K INDICES ARE FOUND LATE TDA AS NXT WEAK
S/WV CRNTLY OVER NRN MI SLIDES SEWD. THEREFORE RESTRICTED CB
GROUPS TO ITH/ELM/BGM/AVP WITH BEST POTNL LATE AFTN INTO THE EVNG
HRS. XPCT FAIRLY WDSPRD MVFR IN HZ/BR LATER TNGT...WITH MVFR IN
ANY TSRA THAT DVLP. SAT PIX SHOW BAND OF LOWER CLDS WITH THE
ACTUAL CDFNT...AND RUC PROFILES SUGGEST WE COULD ALSO SEE SOME
PATCHY STRATUS LATER TNGT. CONDITIONS RETURN TO VFR TUE MRNG.
WINDS THIS AFTN GNRLY SW TO W 10 KTS...BECMG LGT NWLY TNGT AND
NRLY 10-15 KTS ON TUE.

OUTLOOK...

TUE NGT TO SAT...GNRLY VFR. CHC MVFR/IFR BR/FG AT KELM DURING THE
EARLY MORNING EACH DAY. ON WED/THUR/FRI...MAINLY AFTN/EVNG CHCS FOR MVFR
IN SCT SHRA/TSRA.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...HEDEN
NEAR TERM...HEDEN
SHORT TERM...HEDEN
LONG TERM...
AVIATION...
Hazardous weather outlook, Jul 18, 3:02 PM EST, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
402 PM EDT MON JUL 18 2011

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-192015-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
402 PM EDT MON JUL 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING. A NEW
ROUND OF SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH MIDNIGHT
TONIGHT AHEAD OF A COLD FRONT. THERE IS A SLIGHT RISK THAT SOME
STORMS MAY BECOME SEVERE WITH THE MAIN THREAT BEING DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HOT AND HUMID WEATHER IS EXPECTED BY LATER IN THE WEEK. WITH
AFTERNOON TEMPERATURES REACHING INTO THE MID 90S AND DEW POINTS
RISING INTO THE 70S...HEAT INDICES ARE EXPECTED TO EXCEED 100
DEGREES IN THE AFTERNOONS ON THURSDAY...FRIDAY AND SATURDAY ACROSS
THE FINGER LAKE REGION AND IN THE VALLEYS ACROSS THE SOUTHERN TIER
OF NY AND NORTHEAST PA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING AND OVERNIGHT.

HEDEN

In the hours before

Local storm report, Jul 18, 9:19 PM EST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1019 PM EDT MON JUL 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND DMG     3 NNW JOHNSON CITY      42.16N  75.98W
07/18/2011                   BROOME             NY   AMATEUR RADIO

            TREES AND POWER LINES DOWN ALONG AIRPORT ROAD

&&

BLL
Local storm report, Jul 18, 9:22 PM EST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
1022 PM EDT MON JUL 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             6 SSE BINGHAMTON        42.02N  75.86W
07/18/2011  M1.75 INCH       BROOME             NY   AMATEUR RADIO

            BRADY HILL ROAD AND SADDLEMEYER ROAD

&&

CORRECTED EVENT TIME

BLL
Special weather statement, Jul 18, 9:29 PM EST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1029 PM EDT MON JUL 18 2011

PAZ039-040-043-044-047-072-190315-
LACKAWANNA PA-LUZERNE PA-SUSQUEHANNA PA-WAYNE PA-WYOMING PA-
1029 PM EDT MON JUL 18 2011

...STRONG THUNDERSTORM WILL AFFECT EASTERN SUSQUEHANNA...EASTERN
WYOMING...LACKAWANNA...NORTHEASTERN LUZERNE AND WEST CENTRAL WAYNE
COUNTIES...

* AT 1027 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
  HARFORD...AND MOVING SOUTH AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WEST LENOX AND HOP BOTTOM AT 1040 PM EDT...
  GLENWOOD AND LENOXVILLE AT 1045 PM EDT...
  MARSHBROOK AND FLEETVILLE AT 1050 PM EDT...
  EAST BENTON AND CRAIG AT 1055 PM EDT...
  CLARKS GREEN AND WAVERLY AT 1100 PM EDT...
  DICKSON CITY AND PECKVILLE AT 1105 PM EDT...
  THROOP AND OLYPHANT AT 1110 PM EDT...
  DUNMORE AND ELMHURST AT 1115 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4141 7532 4132 7585 4173 7590 4188 7591
      4192 7562

SLI
Local storm report, Jul 18, 9:33 PM EST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
1033 PM EDT MON JUL 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND DMG     3 NNW JOHNSON CITY      42.16N  75.98W
07/18/2011                   BROOME             NY   AMATEUR RADIO

            TREES AND POWER LINES DOWN ALONG AIRPORT ROAD

&&

CORRECTED EVENT TIME

BLL
Local storm report, Jul 18, 9:45 PM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1045 PM EDT MON JUL 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     TSTM WND DMG     2 NNE SAVONA            42.31N  77.21W
07/18/2011                   STEUBEN            NY   911 CENTER

            TREE DOWN AT ROBIE ROAD AND VELIE ROAD

&&

BLL
Special weather statement, Jul 18, 11:37 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1237 AM EDT TUE JUL 19 2011

NYZ016-017-023-025-190530-
CAYUGA NY-SCHUYLER NY-SENECA NY-TOMPKINS NY-
1237 AM EDT TUE JUL 19 2011

...STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SCHUYLER...SOUTHERN
SENECA...SOUTHWESTERN CAYUGA AND TOMPKINS COUNTIES...

* AT 1236 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR OVID...
  AND MOVING SOUTHEAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LODI STATION AND AURORA AT 1245 AM EDT...
  SHELDRAKE SPRINGS AND WILLETS AT 1250 AM EDT...
  SHELDRAKE AT 1255 AM EDT...
  KIDDERS AND INTERLAKEN AT 100 AM EDT...
  KING FERRY AND EAST STEAMBURG AT 105 AM EDT...
  COVERT AND LAKE RIDGE AT 110 AM EDT...
  GENOA AT 115 AM EDT...
  TRUMANSBURG AND LANSINGVILLE AT 120 AM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

LAT...LON 4283 7682 4253 7627 4233 7651 4263 7690
      4266 7689 4273 7695

MLJ

The radar

The Binghamton radar (KBGM), 60 km away, was scanning. The volume nearest the first event began at 05:18 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tompkins

When
July 19, 12:20 AM EST
Where
Tompkins County, 1.23 mi NW of Krum Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
42.490, -76.600

Many trees were blown down on Perry City Road.

Thunderstorm Wind, Tioga

When
July 19, 12:36 AM EST
Where
Tioga County, 0.51 mi E of Spencer
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
42.220, -76.490

A telephone pole was downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335949, 335950.